Home / Blog / Can Fentanyl Cause Psychosis? Mental Health Effects and Warning Signs
can fentanyl cause psychosis

Can Fentanyl Cause Psychosis? Mental Health Effects and Warning Signs

IMPORTANT DISCLAIMER: New hallucinations, severe confusion, inability to awaken, or slowed breathing after fentanyl or other opioid use can indicate a medical emergency. This article is informational and does not replace emergency evaluation. If overdose is suspected, call emergency services and give naloxone if available.

CAN FENTANYL CAUSE PSYCHOSIS OR HALLUCINATIONS?

Can fentanyl cause psychosis? Severe confusion and hallucinations have been reported with fentanyl and other opioids, particularly in the context of high doses, toxicity, medical illness, medication interactions, or overdose. However, persistent psychosis is not considered a typical effect of fentanyl, and new hallucinations or paranoia should not automatically be attributed to the drug without a medical evaluation.

The distinction matters because altered mental status can have many causes: opioid intoxication, low oxygen from respiratory depression, withdrawal, infection, head injury, another substance, a medication interaction, delirium, or an underlying psychiatric or neurological condition. What looks like ‘psychosis’ from the outside can therefore represent several different emergencies.

If a person using fentanyl is difficult to wake, breathing slowly or irregularly, making choking or gurgling sounds, or developing blue or gray lips or skin, treat the situation as a possible opioid overdose and seek emergency help immediately.

WHAT THE MEDICAL LITERATURE SHOWS

Opioid-induced hallucinations are described as uncommon but clinically important. Published reviews include reports involving fentanyl as well as morphine, hydromorphone, tramadol, methadone, and other opioids.

Fentanyl-related case reports have described visual hallucinations, confusion, restlessness, tremor, and other neuroexcitatory symptoms, including after excessive dosing. Because much of this literature comes from pain and palliative-care settings, it does not establish how often hallucinations occur among people using illicit fentanyl.

Illicit fentanyl also creates a more complicated clinical picture. Street-drug supply may contain additional substances, and the dose actually consumed may be unknown. Clinicians therefore have to consider polysubstance exposure rather than assuming that every psychiatric symptom comes from fentanyl alone.

OVERDOSE, DELIRIUM, AND PSYCHOSIS ARE NOT THE SAME THING

An opioid overdose primarily threatens breathing and consciousness. A person may be extremely sleepy, unresponsive, or hypoxic. Low oxygen itself can cause confusion and brain injury.

Delirium is an acute disturbance in attention and awareness. It can fluctuate over minutes or hours and may include disorientation, agitation, hallucinations, or unusual behavior. Delirium is a medical syndrome and requires evaluation of the underlying cause.

Psychosis generally refers to symptoms such as hallucinations, delusions, or severely disorganized thinking in which reality testing is impaired. Substance-induced psychotic symptoms can occur, but diagnosing them requires attention to timing, other drugs, medical conditions, and whether symptoms continue after intoxication resolves.

For families, the safest approach is not to diagnose the category at home. If the mental state is new, severe, or accompanied by overdose signs, medical evaluation is the priority.

WARNING SIGNS THAT REQUIRE URGENT HELP

Call emergency services when someone cannot be awakened, has slow or stopped breathing, is turning blue or gray, has severe chest pain, has a seizure, becomes dangerously agitated, expresses suicidal or homicidal intent, or is so confused that they cannot be kept safe.

Naloxone can reverse opioid overdose. CDC guidance recommends giving naloxone when an opioid overdose is suspected, calling emergency services, supporting breathing, and staying with the person until help arrives. Naloxone will not treat every cause of hallucinations or confusion, but it can be lifesaving when opioid toxicity is suppressing breathing.

A person who becomes more alert after naloxone still needs medical evaluation because naloxone can wear off before the opioid does, and symptoms can return.

TREATMENT AFTER STABILIZATION

Once the immediate medical risk is controlled, treatment should address both fentanyl use and the mental health symptoms surrounding it. That may include a substance-use assessment, evaluation for opioid use disorder, psychiatric assessment when hallucinations or paranoia are present, medication treatment for opioid use disorder when appropriate, relapse prevention, and overdose-prevention planning.

A history of psychosis, bipolar disorder, severe depression, trauma, or other psychiatric symptoms changes treatment planning. Integrated care is preferable to assuming that one condition can be treated while the other is ignored.

FENTANYL AND DUAL-DIAGNOSIS CARE AT OCEANICA

Oceánica provides residential treatment for substance use disorders with medical and psychiatric assessment, medically supervised detoxification when appropriate, individual psychotherapy, group treatment, family involvement, and relapse-prevention planning.

For patients presenting with fentanyl use plus hallucinations, paranoia, severe depression, or another psychiatric concern, the clinical team evaluates whether the symptoms can be safely managed in the program and whether a higher level of acute care is needed first.

Oceánica is CARF-accredited and provides English-speaking clinical support for U.S. patients. Families can call (213) 527-3377 for a confidential admissions discussion.

FREQUENTLY ASKED QUESTIONS

Can fentanyl cause hallucinations?

Yes, hallucinations have been reported with fentanyl and other opioids, although they are considered uncommon. New hallucinations require medical evaluation because overdose, delirium, other substances, medication interactions, and psychiatric conditions can produce similar symptoms.

Does fentanyl psychosis mean someone has schizophrenia?

No. Substance-related hallucinations or delirium do not automatically mean schizophrenia. Diagnosis depends on the full clinical history, timing, persistence of symptoms, and exclusion of medical causes.

When is fentanyl-related confusion an emergency?

It is an emergency when confusion occurs with inability to awaken, slow or stopped breathing, seizures, severe agitation, suicidal behavior, chest pain, or other signs of medical instability.

Can naloxone stop fentanyl hallucinations?

Naloxone is used to reverse opioid overdose and restore breathing. It is not a general treatment for psychosis. If hallucinations occur during opioid toxicity, emergency clinicians still need to evaluate the underlying cause.

Can Oceánica treat someone using fentanyl?

Oceánica evaluates patients individually for residential treatment and medically supervised detox. Acute overdose, severe medical instability, or uncontrolled psychiatric emergencies may require hospital-level stabilization first.

Recommended Reading

  • Fentanyl Addiction Help: Why Speed Matters
  • Mental Health and Addiction Treatment: Why Integration Matters
  • Medical Detox in Mexico: Safe, Supervised Withdrawal
  • Services and Programs at Oceánica

EXTERNAL REFERENCE LINKS

Oceánica is a CARF-accredited residential treatment center in Mazatlán, Mexico. Patients are assessed individually for program fit, medical needs, and appropriate level of care. This article is informational and not medical advice. Call (213) 527-3377 or visit oceanica-usa.com.

Leave a Reply

Your email address will not be published. Required fields are marked *

Buscar artículo por categoría
cannabis withdrawal symptoms

Cannabis Withdrawal Symptoms: Timeline and What to Expect

CANNABIS WITHDRAWAL IS REAL Cannabis withdrawal symptoms can occur when a person who has been using THC regularly stops or significantly reduces use. The syndrome is well described in clinical research and can include irritability, anxiety, sleep disturbance, reduced appetite, low mood, restlessness, vivid dreams, headaches, sweating, chills, and strong

read more>>
psilocybin therapy

Psilocybin Therapy for Addiction: What the Evidence Shows

IMPORTANT DISCLAIMER: Psilocybin-assisted therapy remains an emerging area of research. This article is informational and does not recommend self-treatment, unregulated psychedelic use, or a specific experimental intervention. Medical and psychiatric screening are essential in research settings. WHY PSILOCYBIN IS BEING STUDIED FOR ADDICTION Psilocybin therapy is being studied as a

read more>>
12 steps of AA

The 12 Steps of AA Explained: What They Mean in Recovery

WHAT THE 12 STEPS ARE DESIGNED TO DO The 12 steps of AA are a structured framework for personal change used in Alcoholics Anonymous and adapted by many other mutual-help fellowships. They move from acknowledging loss of control, through self-examination and repair of harms, toward ongoing accountability, spiritual practice, and

read more>>
drug overdose signs

Drug Overdose Signs: When to Seek Emergency Help

IMPORTANT DISCLAIMER: Suspected overdose is a medical emergency. Call emergency services immediately. If opioids may be involved, give naloxone if available and follow emergency instructions. This article is not a substitute for emergency care. OVERDOSE IS A MEDICAL EMERGENCY Drug overdose signs can look different depending on the substance, dose,

read more>>
Schedule a meeting